Nebraska, 2025

Damaging Wind in Nebraska, July 10, 2025

July 10, 2025 · NWS OAX · 1 event in 1 county or zone

On the evening of July 9th into the early morning hours of July 10th, a large thunderstorm complex tracked south across much of eastern Nebraska and western Iowa. The event began with a few discrete thunderstorms across central Nebraska that quickly congealed into a mesoscale convective system (MCS) pushing into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the evening of July 9th into the early morning hours of July 10th, a large thunderstorm complex tracked south across much of eastern Nebraska and western Iowa. The event began with a few discrete thunderstorms across central Nebraska that quickly congealed into a mesoscale convective system (MCS) pushing into the region. The environment was primed with 2,000 3,000 J/kg of MLCAPE and modest bulk shear, providing ample fuel for storm development.

While no severe reports were noted in northeast Nebraska, the MCS produced stronger impacts farther south overnight. A personal weather station measured a 61 mph wind gust about 3 miles east-southeast of Pacific Junction, Iowa, and a trained spotter reported 4-inch tree limbs down in Malvern, Iowa. In the system’s wake, a mesoscale pressure feature known as a wake low developed over southeast Nebraska, where the KLNK ASOS recorded a 63 mph gust.

The storms gradually weakened through the early morning as they moved deeper into Kansas and farther east into Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 11:36 PM CST, 2 hours 30 minutes earlier. Its key messages:

  • A 50 to 70% chance of showers and storms exists this evening into the overnight hours Thursday as storms move from west to east. Some of these storms may be strong to severe with damaging wind gusts and some hail.
  • Showers and thunderstorms may linger across the forecast area Thursday (15-30% chance). 50 to 60% chance for more storms Thursday evening into Friday morning, with severe chances largely dependent on what happens Thursday morning.
  • Active pattern continues on Friday with more chances for showers and storms, of which some could be severe. Temperatures cool slightly on Saturday before warming up Sunday through Tuesday.
Area forecast discussion, Jul 9, 11:36 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1236 AM CDT Thu Jul 10 2025

.KEY MESSAGES...

- A 50 to 70% chance of showers and storms exists this evening
  into the overnight hours Thursday as storms move from west to
  east. Some of these storms may be strong to severe with
  damaging wind gusts and some hail.

- Showers and thunderstorms may linger across the forecast area
  Thursday (15-30% chance). 50 to 60% chance for more storms
  Thursday evening into Friday morning, with severe chances
  largely dependent on what happens Thursday morning.

- Active pattern continues on Friday with more chances for
  showers and storms, of which some could be severe.
  Temperatures cool slightly on Saturday before warming up
  Sunday through Tuesday.

&&

.DISCUSSION...
Issued at 322 PM CDT Wed Jul 9 2025

.SHORT TERM.../Today through Thursday Night/

H5 pattern shows a longwave trof axis centered over the Great Lakes
area as a ridge sits over the southwest US and southern California
area this afternoon. A few showers and storms were observed earlier
this morning across western portions of our forecast area associated
with some low level warm air advection at H8. These have largely
dissipated this afternoon with just a few lingering weak storms
across our far south and some remnant clouds observed on
GOES-19 Day Cloud Phase. 20z METARs show temperatures in the
upper 80s to low 90s with dew points in the 70s making it rather
uncomfortable to be outside today.

Our main concerns for the short term forecast period continue to be
the severe storm threat, particularly for this evening into the
early morning hours Thursday, and again Thursday evening. Late this
afternoon into the evening hours, will see an H5 shortwave travel
along the northern periphery of the ridge and eject into the Dakotas
and north central Nebraska. The wave will trigger an area of large
scale forcing for ascent in the aforementioned areas, and with
2,000 to 3,000 J/kg of MLCAPE, little to no capping seen from
soundings, and modest bulk shear, convection appears likely to
form. 12z CAM guidance seems to have slightly better agreement
compared to previous forecast packages (at least for initial
onset of convection), with a few supercells igniting in central
Nebraska by 00z and growing upscale into an MCS. Some
differences still exist, however, regarding how the feature
evolves as it travels east into the forecast area.

The NAM 4km Nest and NSSL WRF seem to latch on to a portion of the
MCS in South Dakota late this evening and drive it southeastward
through northeast Nebraska into western Iowa, while keeping activity
in central Nebraska more confined in the GID forecast area and
killing it off. Meanwhile, CAMs like the HRRR, HiRes ARW, and FV3
sustain much of the convection in central Nebraska this evening and
push it east southeast toward the Missouri River Valley during the
overnight hours. Although an EML will likely cap sfc based
instability this evening across eastern Nebraska as observed from
BUFKIT soundings, the arrival of a 25-30 kt H8 LLJ pointing into
much of Nebraska should help lift parcels aloft, tapping into 1,000
to 2,000 J/kg of MUCAPE along with some increased shear. Thus
leaning toward the MCS maintaining itself overnight as it moves east
southeast. The SPC has extended much of the slight risk area for
today's severe outlook to include almost all of OAX. The main
hazards from the MCS will be damaging wind gusts of 60-70 mph, given
rather high DCAPEs of around 1,000 to 1,500 J/kg along with some
large hail. Excessive rainfall is also possible, with the WPC having
issued a marginal risk for excessive rainfall this evening given
PWATs of around 1.75 inches and warm cloud depths close to 4,000
meters. PoPs currently peak at 50-70% after 2z this evening from
west to east.

Showers and storms may linger Thursday morning across far eastern
Nebraska into western Iowa (15-30% PoPs). CAMs show much of this
activity continuing into the late morning and afternoon hours, with
the HRRR seemingly the most aggressive in terms of coverage.
Much of this activity appears to be largely driven by H8 warm
air advection. If these showers manage to develop, they most
likely will hinder convective development by eating away at
instability, so what happens in the morning hours will most
likely affect our chances for severe weather in the afternoon
and evening hours Thursday. Forcing does appear strong as a mid
level wave ejects from the Rockies into the Central Plains.
Latest model guidance shows 0-6 km bulk shear of 30 kts, with
anywhere from 2,000 to 3,000 J/kg of instability across eastern
Nebraska. Again though, a lot of uncertainty exists regarding if
enough atmospheric recovery will occur if showers and storms
fester for much of the morning and afternoon.

CAMs show an MCS developing across central Nebraska and tracking to
the east Thursday evening, most likely tapping into any MUCAPE it's
able to find. The SPC has continued the slight risk of severe
weather for much of the forecast area Thursday. Heavy rain will also
be of concern as PWATs will be around 2 inches with favorable warm
cloud depths. As a result, a slight risk of excessive rainfall
remains in effect. PoPs currently peak at 50 to 60% Thursday evening
into early Friday morning.

Temperatures in the short term will remain warm with highs in the
upper 80s to low 90s. Lows will be in the upper 60s to low 70s.

.LONG TERM.../Friday through Tuesday/

Friday will see the H5 wave linger across the area resulting in
continued chances for showers and storms (50-70% PoPs). A few of
these storms could also be strong to severe. Highs Friday will be in
the low to mid 80s north of I-80, and in the upper 80s to near 90
along the Nebraska/Kansas border.

Northwesterly flow at H5 will continue for much of the work week
with disturbances passing through the flow. Some of these shortwaves
may trigger scattered showers and storms, with the best chances
mainly along and south of the Nebraska/Kansas border on Sunday (15%
PoPs). A more potent wave looks to arrive Tuesday with NBM extended
showing widespread 30-40% PoPs across the forecast area.

Highs will cool to low to mid 80s Saturday before rebounding to the
upper 80s and low 90s for the rest of the extended period.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1229 AM CDT Thu Jul 10 2025

A line of strong to severe thunderstorms are pushing southeast
through the area tonight and threatening with wind gusts of 60
mph and lots of lightning. Expect these storms to push through
KOFK by about 06Z and through KOMA and KLNK by about 0830Z.
Behind the line of storms, each site will experience a few hours
of wind shear. Otherwise southerly winds continue through the
day. Winds will become gusty by mid-day.

There will be a chance of isolated/scattered thunderstorms on
Thursday, but confidence in timing and location prevent their
inclusion in this TAF issuance at this time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Castillo
AVIATION...Nicolaisen
Hazardous weather outlook, Jul 9, 7:18 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
818 PM CDT Wed Jul 9 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101530-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
818 PM CDT Wed Jul 9 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A 50 to 70% chance for showers and thunderstorms exists this
evening, with storms entering northeast Nebraska by 9 or 10 pm.
Storms will move east southeast and track through much of the
forecast area overnight. Severe storms are possible, with the
primary hazards being damaging wind gusts of 60 to 70 mph, large
hail, and heavy rainfall.

Showers and storms will linger Thursday morning with redevelopment
possible Thursday evening. Some of the storms could be severe
with large hail, damaging wind gusts, and heavy rain. Storms
Thursday morning may affect severe weather potential for the
remainder of the day.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Showers and storm chances continue Thursday evening into early
Friday morning. Some of the storms could be severe with large
hail, damaging wind gusts, and heavy rain. Storms Thursday morning
may affect the severe weather potential.

Active weather continues for Friday with another round of showers
and storms, some of which could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this evening and again
Thursday.

The radar

The Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 08:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
July 10, 2:06 AM CST
Where
Lancaster County, (Lnk)lincoln Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.770

KLNK ASOS measured wind gust of 63 mph. The wind gust was behind the heaviest precipitation and associated with a wake low.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278838.